Log in
Action on Postpartum Psychosis
2,099 members1,407 posts

Quetiapine and nocturia

Hello,

I'm in my 4th month of recovery. I've had an ongoing issue with my main medication (quetiapine) which is that I wake up to pee 3-5 times every night, always a tiny amount (because I've stopped drinking liquids after 5 pm to help the problem but the main change has just been less urine). I'm really at my wit's end with this issue and I feel it is significantly delaying my recovery as I can't get an 8 hours stretch, and basically haven't since the birth which was June 15th (as I was breastfeeding at first). I feel sleep deprivation was a huge factor in me getting PP in the first place so obviously this makes me very nervous about relapse but also just being stalled in my progress. My psychiatrist has slowly been reducing my dosage, but I will probably still be on it until March and I can't imagine 3/4 more months of this. I don't really know what to do because I know that stopping the medication suddenly can also cause relapse but I also don't feel listened to by the psychiatrists (I also went for a second opinion and she didn't really listen to my complaints either). Has anyone else had this issue on antipsychotics and found a way to deal with it? Is it safe to switch to a different anti-psychotic (I thought perhaps I can beg for that at my next appointment)?

6 Replies
oldestnewest

Dear kaktus,

I can hear how desperate this issue is making you feel. I too know the value of sleep in recovery and also how frustrating it can be to present symptoms to the psychiatrist and be met with a blank. I think sometimes one has to accept that these meds are just relatively untried and tested and that the medical profession are still very bad at admitting when they just don't know.

I have been on quetiapine now for a number of years since PP, in combination with other meds. Also since PP I have suffered some quite intense bouts of UTIs and have largely self-treated with over the counter after being given the all-clear from the Urology department at the local hospital. The issue for me was usually intense pain associated with urinating rather than wanting to urinate specifically in the night. At no point was the quetiapine mentioned as a likely culprit that I recall.

I wonder if it's worth approaching the problem from the GP side of things since the psychiatrists seem unwilling to engage with you? It would be maddening to miss something physiological.

All the best

Jhw

Reply

Thank you Jane. I have made an appointment to have tests done and see if it's an infection of some sort. In a way I hope it is because then I can just take antibiotics and be done with it! I'm worried that it's the quetiapine though and don't know what I will do then as I need to keep taking it.

Reply

Well perversely I shall keep my fingers crossed it's an infection 😊. I do recall that in my case though, occasionally when I was in most pain and therefore most sure it was an infection, they couldn't find anything in the sample. I was lucky enough to have a gp I could talk to and I kept a diary. For me it seemed that when I was struggling most with anxiety /panic disorder, I was most likely also to be having these urinary symptoms. Since then, (and this is now perhaps 2 years ago) I started taking a drug specifically to take the edge off the anxiety and the urinary symptoms are very rarely an issue.

I suppose this is just to say that you have to be prepared to listen to your body, think about diet, sleep, stress, and experiment to see what makes a difference.

Fingers crossed, in all seriousness, that you find a solution xx

2 likes
Reply

Hello kaktus

I'm sorry to hear you're having your sleep disturbed and you don't feel your psychiatrist has listened to your complaints after a second opinion. It's a good idea that you have arranged to see your GP as hopefully you will be reassured after tests.

I don't know if the choice and medication site might be helpful, the link being choiceandmedication.org/ncm... I did take antipsychotics but not Quetiapine as my PP was years ago. As you said if you stop the medication suddenly there is a risk of relapse, which happened to me when I thought I could do without mine. So please be guided by your GP.

Take good care of yourself ...... we are all here for you.

1 like
Reply

Thank you both. My psychiatrist reduced the quetiapine dosage and said that should help. I’m waiting on the the urine test results as well.

1 like
Reply

Thanks for the update kaktus.

Take care and please keep in touch if it helps.

Reply

You may also like...